Alabama, 2023

Tornadoes and Damaging Winds in Alabama, April 1, 2023

April 1, 2023 · NWS BMX · 5 events in 3 counties and zones

A very dynamic Spring storm system over the Upper Midwest states produced conditions favorable for tornadoes over northwest Alabama during the early morning hours on April 1st, and strong gradient winds throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very dynamic Spring storm system over the Upper Midwest states produced conditions favorable for tornadoes over northwest Alabama during the early morning hours on April 1st, and strong gradient winds throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 11:50 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 31, 11:50 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1250 AM CDT Sat Apr 1 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER POTENTIAL...
Issued at 1130 PM CDT FRI MAR 31 2023

Convective development is becoming more established to our west
across northern Mississippi. A broken line of supercells has
formed and is moving east-northeast toward the Tennessee Valley
at 40-50 mph. Environmental parameters are very favorable for
tornadoes across the warm sector. In fact, 0-1 SRH has nearly
doubled over the past 3-4 hours per GWX RADAR derived hodographs.
Given the nocturnal increase in boundary layer moisture, lowering
LCLs, and broadening hodographs, it appears the tornado
probabilities are starting to come together despite a lull in
intensity and coverage of thunderstorms earlier this evening.
Current eff. layer STP values are running 3-5 from northwest AL to
northern MS. Given the right convective/storm scale evolution over
the next several hours, significant tornadoes will be possible,
along with other convective hazards. Uncertainty lies with how far
east this threat will extend, but I generally expect a lessening
threat as storms pass south of I-59.

40/Sizemore

&&

.SHORT TERM...
(Through Saturday)
Issued at 1015 PM CDT FRI MAR 31 2023

Finally starting to see some additional development south of
Memphis along the Mississippi River. There are still a few
supercells evident on local radars in Tennessee. Model depictions
overnight continue indicating a mix of supercell and QLCS
potential as it enters the northwest after midnight. SBCAPE
values are still forecasted to improve over Central Alabama in the
next 2-4 hours. Upper level westerly winds will increase, low
level jet winds will increase, Theta-e advection improves, SRh
values off local radars north are around 500 and Bulk Shear is
still high enough for organized severe. The best lift remains just
north of the area overnight. Therefore, the risk areas will not be
changed as the best potential for severe weather remains along and
north of I-20 overnight. It appears there will be a good chance of
at least a few supercells near the area. The timing has been
slower the past 6 hours, and will back up the timing once again.
Not mentioned anything until after midnight northwest. The focus
for the storms moves rather slow across the state and this leaves
a small potential for severe storms south into Saturday. Surface
based winds will also increase overnight outside of the storms.
These gusts may reach 40 mph at times. May have do expand the
timing on these gusts northwest farther into the night.

75

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 231 PM CDT FRI MAR 31 2023

Long term forecast remains on track this afternoon, and the
previous discussion remains valid. Made minor adjustments to rain
chance and temps, but nothing that would change expected impacts.
Will hold off on adding anything in the HWO.

14

Previous long-term discussion:
(Saturday night through Thursday)
Issued at 342 AM CDT FRI MAR 31 2023

Quasi-zonal flow aloft temporarily sets up to start off the long
term period. High pressure will sink southward into Kentucky and
Tennessee, with northerly winds across Central Alabama becoming
light towards daybreak especially in sheltered locations. Can't
completely rule out some patchy frost in the coldest far northern
locations Saturday night but most areas will remain in the 40s.
Pleasant conditions are expected for much of Sunday with
increasing high clouds during the afternoon. A relatively weak
southern stream shortwave currently off the coast of southern
California will eventually move across the area Sunday night and
Monday. There is still some model spread regarding the timing and
strength of this wave but overall expect increasing rain chances
late Sunday night into Monday morning with the highest chances
south with isentropic lift also occurring north of the warm front.
A few elevated thunderstorms will be possible but not expecting
anything severe at this time. Some surface-based instability does
develop in our southwest counties by Monday afternoon as the warm
front lifts northward, and while some isolated strong storms can't
be ruled out this will be well behind the shortwave.

A vigorous shortwave and associated strong surface low will lift
northeastward from the Central Plains to the Upper Midwest Tuesday
and Tuesday night, with downstream ridging amplifying from the
Gulf to the East Coast. If a storm could develop Tuesday
afternoon it would be strong but currently expect the atmosphere
to remain relatively capped. At this time height falls with this
system look to remain northwest of the area. The pre-frontal line
of showers and storms will not arrive until very late Tuesday
night or more likely Wednesday morning. The LLJ will be weakening
through the morning Wednesday with flow becoming parallel to the
front. CAPE-shear parameter space would be potentially supportive
of at least isolated severe storms, but probabilities for a more
"organized" severe risk are too low to mention anything in the HWO
this far out. Southwest flow aloft will continue through the rest
of the week as ridging over the eastern Gulf causes the front to
stay in our vicinity, resulting in continued chances for showers
and storms. Will have to keep an eye on rainfall totals for any
flooding concerns.

32/Davis

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT SAT APR 1 2023

Ceilings have started to lower across the area. Now seeing
generally MVFR heights at most sites. TOI is currently at IFR
levels but would expect to rise to MVFR as the system moves
closer. Tried to time out the best expectations in TEMPO through
the event. Winds will remain gusty through the period.

16

&&

.FIRE WEATHER...

Showers and storms will move through the area his morning, with
drier air quickly spreading into the area behind an advancing cold
front. Min RH values will range from 25 to 35 percent this
afternoon, and 28 to 38 percent Sunday afternoon. Next wetting
rains Monday and Tuesday.

Strong winds will become southwesterly this morning, westerly by
the afternoon, and northwesterly by the evening. 20ft wind speeds
up to 16-18mph can be expected during this time, before winds
weaken Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  40  71  48 /  30   0   0  30
Anniston    79  42  71  52 /  70   0   0  30
Birmingham  79  44  72  53 /  30   0   0  40
Tuscaloosa  79  45  73  54 /  20   0   0  50
Calera      79  45  72  54 /  50   0   0  40
Auburn      79  47  73  54 / 100   0   0  30
Montgomery  82  48  73  55 / 100   0   0  30
Troy        83  50  75  56 /  90   0   0  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CDT early this morning for the
following counties: Fayette-Lamar-Marion-Pickens-Tuscaloosa.

Wind Advisory until 7 PM CDT this evening for the following
counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson-
Randolph-Shelby-St. Clair-Talladega-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....14
AVIATION...16
Hazardous weather outlook, Mar 31, 2:38 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 PM CDT Fri Mar 31 2023

ALZ011>015-017>050-012345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are likely tonight into early tomorrow morning, with
the highest potential along and north of I-20. Threats include
tornadoes, damaging winds, and quarter size hail. For the southeast
areas, the threats mentioned above are less likely but can not be
ruled out.

Windy conditions are expected tonight. Wind gusts of 35 to 40 mph
are possible outside of thunderstorm activity. The winds will occur
across the northern half of Central Alabama. Lesser wind gusts will
occur south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms may continue into Saturday morning across
southeast portions of Central Alabama. Damaging winds and an
isolated tornado are possible.

Breezy conditions will continue through midday Saturday with wind
gusts of 35 to 40 mph possible across the northern half of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight into Saturday morning.

The radar

The Columbus AFB radar (KGWX), 58 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Marion

When
April 1, 1:32 AM CST to 1:48 AM CST
Where
Marion County, 2.83 mi SW of Hackleburg to 3.74 mi E of Bear Creek
Rating
EF1
Path length
12.46 mi
Path width
675 yd
Continued into
Winston, Al (BMX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.238, -87.851

National Weather Service meteorologists surveyed damage in northern Marion County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado began on Marion County Road 348 west of Alabama Highway 253 south of Hackleburg, where minor tree damage was noted. The tornado rapidly increased and caused significant damage as it crossed Alabama Highway 253, uprooting several trees and causing superficial damage to a home on the edge of the track. The tornado continued east-northeastward along Union Hill Road, crossing the road twice before the intersection with Chalk Mine Road. Damage in this segment of the path consisted solely of pockets of tree damage which varied in intensity but was easily identified as tornado damage. As the tornado paralleled Chalk Mine Road, it produced more widespread tree damage, and destroyed a manufactured home. The damage to trees surrounding the manufactured home was minimal, which contributed to a below expected value or 100 mph assigned to the flipping and tossing of the manufactured home. The tornado continued across the Fairview community causing significant tree damage just east of County Road 12, with a grove of pine trees all being sheared off about 20 feet above ground level. The tornado then continued over inaccessible areas south of County Road 6 as it headed towards the Lumbull community, crossing Alabama Highway 241 just south of Lumbull. As it approached Bear Creek, it continued to cause sparse but notable tree damage. The most significant damage along the entire path occurred along Alabama Highway 13 south of Bear Creek, where a large metal building structure received significant damage to the windward side of the building. Winds in this area approached 110 mph, bringing this tornado to a high end EF1 rating. The tornado then crossed AL Hwy 13, where an individual received major injuries as the manufactured home being occupied was flipped upside-down. The tornado continued eastward, crossing Old Union Road, then paralleling County Line Church Road until the tornado passed into Winston County just north of Sherwood Place Drive.

Tornado, Winston

When
April 1, 1:48 AM CST to 1:52 AM CST
Where
Winston County, 2.32 mi WSW of Haleyville Posey Arp to 0.44 mi SW of Forkville
Rating
EF1
Path length
4.52 mi
Path width
675 yd
Reported by
NWS Storm Survey
Coordinates
34.263, -87.635

National Weather Service meteorologists surveyed damage in northwest Winston County and determined that it was consistent with an EF1 tornado, with maximum winds near 100 mph. This tornado began in Marion County and crossed into Winston County just north of Sherwood Place Drive. The tornado weakened somewhat as it crossed the county line, and the damage path widened. As it approached the vicinity of Posey Field, the tornado seemed to intensify locally, uprooting several trees in a residential neighborhood. The tornado crossed Airport Road, damaging trees and a detached garage at a residence. The tornado continued eastward through the Center community, with damage decreasing and becoming more sporadic before eventually dissipating just north of County Road 68 just west of Alabama Highway 195.

Tornado, Etowah

When
April 1, 3:51 AM CST to 3:55 AM CST
Where
Etowah County, 1.78 mi SE of Boaz to 1.64 mi ENE of Sardis City
Rating
EF0
Path length
3.1 mi
Path width
250 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.181, -86.149

National Weather Service meteorologists surveyed damage in far northern Etowah County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. The tornado touched down near the intersection of Coosa Road and Sardis Cut-off Road before moving across Highway 431, where a shop had large doors blown out and a church had the roof partially removed. At Morningview Drive and Hood Drive, several homes had significant roof damage and numerous trees were uprooted. A shed was blown several yards and destroyed, a fence was blown down, and one home had failure of the west facing garage door which caused the roof to be removed and walls to collapse. More trees were uprooted in a wooded area before the tornado moved along Patterson Street. Here, one home sustained roof damage, a silo was damaged, a metal shed had significant damage to the southeast corner, and a tree fell through another homes backyard privacy fence. Many hundred-year-old trees were uprooted around both homes. Another home was damaged by a falling tree at the corner of Patterson and Church Road. More trees were uprooted along Parkway Drive and Alexander Drive. Two pine trees fell through two manufactured homes on Alexander Drive and two injuries were reported in one of the manufactured homes. A few more pine trees were uprooted, with smaller limbs snapped off as well, across Kristie Lane and Oak Drive. At Horton Circle, numerous trees were uprooted, and a house sustained minor shingle damage. The tornado lifted near the intersection of Broadwell Road and Sardis Drive.

Thunderstorm Wind, Etowah

When
April 1, 4:26 AM CST to 4:27 AM CST
Where
Etowah County, 1.82 mi S of Hokes Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.974, -85.865

Several trees uprooted near the intersection of Colvin Gap Road and Ford Valley Road.

Thunderstorm Wind, Etowah

When
April 1, 4:33 AM CST to 4:34 AM CST
Where
Etowah County, 3.8 mi SE of Ballplay
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.012, -85.772

Several trees uprooted near the intersection of Tom Cat Road and Beaird Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093449, 1093450, 1093451, 1093452, 1093453.